Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Arthritis and Rheumatism

Could Rheumatoid Arthritis Cause Muscle Pain?

07/23/2008

Question:

I have sevre Rheumatoid Arthritis and was given Humira. I have a bad allergic reaction to it about two weeks ago. The past few days I have been getting muscle pain. My RA is also starting to flare also. Could RA or an allergic reaction to medication cause muscle pain?

Answer:

Muscle pain is listed as an infrequent adverse reaction to adalimumab (Humira) in the drug package insert. A medical literature search substantiates the infrequent prevalence of muscle pain induced by adalimumab. I would not expect that adalimumab is the source of your muscle pain, especially since the medication was discontinued two weeks ago. If the muscle pain was a side effect of the medication, the pain should be getting better and not worse.

Rheumatoid arthritis (RA) may cause referred pain from the joint to the muscle region. However, a trained physician would be able to distinguish joint or muscle as the source of your pain.

For more information:

Go to the Arthritis and Rheumatism health topic, where you can:

Response by:

Raymond  Hong, MD, MBA, FACR Raymond Hong, MD, MBA, FACR
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University